Diagnosed in early childhood following proband identification, the patient endured severe disabling neuropathic pain and diarrhoea during childhood and adolescence, truncating his educational and employment opportunities. Serum and WBC α-Galactosidase (GLA) levels were measured as 0.03 nmol/min/mg (normal range 0.4–2.0), and genotype was identified as G128E. At the time of enzyme replacement therapy (ERT) commencement at age 34, his BMI was 20.1 kg/m2. His baseline pain was partially controlled on phenytoin, but frequent exacerbations occurred with infections and weather changes, sometimes requiring hospitalisation and narcotics. Diarrhoea was intractable, depression was significant, exercise capacity was limited to getting through his workday, and proteinuria had reached 800 mg/day, although Cr-EDTA GFR, ECG and echocardiogram were normal.
The first 12 infusions of ERT (Agalsidase alfa 0.2 mg/kg/fortnight over 40 min) were uneventful. The 13th infusion, delayed for 3 months for logistic reasons, was complicated by facial flushing and subjective throat tightness, without change in temperature or blood pressure. Symptoms resolved rapidly with cessation of infusion, intravenous hydrocortisone and promethazine.
All subsequent infusions were given under prophylaxis with hydrocortisone, combined variably with antihistamine (promethazine or certrizine), oral prednisolone and paracetamol. Over the next 3 years, reactions were occasional and mild, but accelerated in severity and frequency throughout the fourth and fifth years of ERT, against a variety of attempted interventions. These included dose reduction, extended infusion times, and pre-treatment with various dose combinations of steroids, antihistamine, paracetamol, pethidine, transhexamic acid and danazol. Several attempts at desensitisation failed. Reactions requiring adrenaline treatment were induced with doses of Agalsidase alfa below 50 μg.
Reactions typically comprised facial oedema, throat tightness, headache, with variable flushing and joint pain. They were commonly delayed 4–36 h after completion of the infusion, and responded to the addition of adrenaline to steroid and antihistamine.
Baseline testing for IgG against GLA was negative, but seroconversion was first noted at low titre (maximum 1:100) at 12 months, with subsequent titres stable until 5 years after ERT initiation, when IgG reverted to negative. Specific testing revealed no evidence of IgE antibodies, mast cell or complement activation, or C1 esterase inhibitor deficiency, either during or after reactions. Skin tests were negative. During and after reactions, BP, oxygen saturation remained normal. Serial spirometry performed before, during, after and independent of ERT showed similar results – airway obstruction was minimal and bronchodilator response was negligible. Inhaled bronchodilator at the time of reactions did not help.
Specialist fibre-optic airway examination revealed no obvious structural cause for the symptoms experienced during ERT, but a narrow oropharynx with (Mallampati score IV) and large nasal polyps. Polysomnography revealed severe obstructive sleep apnoea (apnoea: hypopnoea index of 45 events per hour increasing to 93 events per hour in REM associated with significant oxygen desaturation (PaO2
76%) and sleep fragmentation).
Other than Fabry disease, no other risk factors for obstructive sleep apnoea were present. BMI had decreased slightly to 19.2 kg/m2. The patient was very keen to proceed with ERT. His response had been subjectively positive, and ongoing daily diaries documented fewer and less severe pain exacerbations, less diarrhoea, and increased active life participation compared with his pre-ERT status. GFR was stable, and proteinuria reduced on renin–angiotensin blockade to 300–500 mg/day; however, the frequency and severity of reactions were clearly of major concern.
From Infusion 120 (5 years), ERT was changed to half-dose (0.5 mg/kg) Agalsidase-beta, which was initially well tolerated but induced a severe reaction on the second administration.
The dose was then further reduced from 35 to 10 mg, and infused over 10 h. When two consecutive treatments (Infusions 128 and 129) induced severe delayed reactions requiring ICU readmission 24–48 h post-infusion, ERT was ceased, against the patient’s expressed wishes, but in the interests of safety. Over the 2 years after cessation of ERT, the patient’s pain worsened despite increased prophylactic therapy with maximal doses of multiple agents under advice from a pain management team, exercise tolerance decreased, sweating ceased and depression recurred. His ability to discern warmth in his distal lower limbs regressed to pre-ERT levels. Prior to ERT commencement, he was consistently unable to detect temperature sensation below the knees, but this had improved after 2 years of ERT, to the level of the mid metatarsals. Depression became increasingly significant, but medication was ineffective. Plasma Gb3 had increased from 3.9 nmol/ml at 5 years post ERT initiation, at which time he had been receiving only very low Agalsidase alpha dose (<0.1 mg/kg/fortnight) for the previous 6 months, to 7.3. In consultation with a multidisciplinary team, he elected to undergo tracheostomy to increase the safety margin to resume ERT, as well as to alleviate his sleep apnoea and upper airway obstruction.
Subsequently, 2.5 years after completely ceasing ERT and 7.5 years after his first ERT infusion, he underwent Agalsidase-beta rechallenge within a high-dependency setting, at a fortnightly dose of 10 mg over 12 h, under prophylaxis with hydrocortisone, certrizine and alprazolam). Mild to moderate reactions repeatedly occurred 1–12 h after completion of infusions. Premedication was changed from hydrocortisone to dexamethasone (to exclude the unlikely scenario that allergy was to vehicle), with empirical addition of chromoglycate, ranitidine, symbicort, monteleukast and prolongation of the protection period pre-infusion. We have no evidence of efficacy of any of these, but he has incrementally advanced to routine ward admissions for infusions, dose increase to 20 mg (0.3 mg/kg) Agalsidase-beta over 12 h, and administration of more convenient 36-h admissions at his local hospital each fortnight. He typically requires 1–3 doses of subcutaneous adrenaline (0.3 mg) for the reactions which characteristically occur 6–12 h after completion of most infusions.
Currently, he has been back on ERT for 2 years, has resumed sweating, is again coping with full-time work, and pain is controlled. Echocardiogram and GFR remain normal, and proteinuria is stable at 200 mg/day on ancillary therapy. Antibody testing remains negative for both IgG and IgE. Despite his ERT dose still being well below the approved dose of 1 mg/kg/fortnight, he has improved since infusions resumed. We plan to very slowly increase dose to standard levels, but will need to continue our empiric compromise between possible benefit of this, against extended infusion time, patient inconvenience and reaction risk.